Missouri, 2012

Tornado and Flash Flooding in Missouri, April 27 to 30, 2012

April 27 to 30, 2012 · NWS SGF · 26 events in 9 counties and zones

A stalled frontal boundary over the Ozarks and an upper trough over the region resulted in the development of several rounds of thunderstorms which produced very heavy rainfall. There were a few strong to severe thunderstorms that produced marginal severe hail and one weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stalled frontal boundary over the Ozarks and an upper trough over the region resulted in the development of several rounds of thunderstorms which produced very heavy rainfall. There were a few strong to severe thunderstorms that produced marginal severe hail and one weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 5:27 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 27, 5:27 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 AM CDT FRI APR 27 2012

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN CONCERNS FOR THE FORECAST PACKAGE FOCUS ON THE POTENTIAL FOR
SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING.

EARLY MORNING CONDITIONS ACROSS THE OZARKS AND SOUTHEASTERN
KANSAS HAVE DEWPOINTS IN THE 50S WITH TEMPERATURES IN THE 60S
NORTH OF A FRONT LAID OUT ACROSS CENTRAL ARKANSAS. THIS IS THE
COLD FRONT THAT MOVED THROUGH THE OZARKS YESTERDAY MORNING AND IT
WILL BEGIN TO MOVE ITS WAY NORTH AS A WARM FRONT TODAY AND BRING A
RETURN OF SOUTHERLY WINDS AND ADDITIONAL MOISTURE TO THE REGION.
THIS WILL BRING THE POTENTIAL FOR SEVERE WEATHER TO THE REGION
THIS AFTERNOON AND EVENING.

CURRENT SHORT TERM MODELS HAVE THE WARM FRONT LIFTING THROUGH THE
OZARKS THROUGH THE DAY TODAY AS SURFACE LOW PRESSURE NOW OVER
EASTERN COLORADO AND WESTERN KANSAS TRACKS EAST ACROSS THE PLAINS.
THIS WILL OCCUR IN RESPONSE TO THE UPPER LEVEL SHORT WAVE/CLOSED
LOW MOVING EAST. THE LEFT EXIT REGION OF A 250MB/500MB JET MAX WILL
BEGIN TO ROUND THE BEND OF THE UPPER TROUGH AND PROVIDE GOOD
DIFFLUENCE ALOFT. THIS WILL BE OCCURRING OVER A REGION OF
INCREASING INSTABILITY WITH MLCAPE VALUES VIA THE NAM UP TO AROUND
2000 J/KG...WITH 150 J/KG IN THE 0-3 KM LAYER. WHILE THE MODELS DO
TEND TO OVER DO THE LOW LEVEL CAPE...EVEN TAKING HALF OF THE
MODEL OUTPUT WOULD BE ENOUGH FOR SEVERE STORMS TO DEVELOP. THIS
WILL OCCUR IN CONJUNCTION WITH 0-3 KM BULK SHEAR AROUND 50-60
KTS AND 0-1 KM STORM RELATIVE HELICITY VALUES OVER 400M2/S2.
WOULD EXPECT THAT AREAS WEST OF HIGHWAY 65 IN GENERAL WILL HAVE
THE BEST CHANCES FOR SEVERE STORMS...WITH LARGE HAIL...DAMAGING
WINDS AND TORNADOES ALL POSSIBLE. WILL NEED TO MONITOR THE
PROGRESS OF THE WARM FRONT AND HOW CLOSE TO THE REGION THE DRY
LINE GETS TODAY.

AS THE UPPER LEVEL TROUGH LIFTS OUT OF THE REGION FRIDAY NIGHT A
SECONDARY SLOW MOVING CUTOFF LOW OVER THE NORTHERN PLAINS WILL AID
IN DEVELOPING A SLIGHTLY SOUTHWESTERLY UPPER LEVEL FLOW OVER THE
WESTERN CONUS THROUGH THE WEEKEND. THIS WILL NOT ONLY HELP TO KEEP
THE FRONT WANDERING ACROSS MISSOURI BEFORE THE UPPER LOW LIFTS
NORTH SUNDAY NIGHT...IT WILL CONTINUE TO BRING UPPER LEVEL
MOISTURE INTO THE REGION THROUGH EARLY NEXT WEEK. THIS WILL KEEP
CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE
WEEKEND AND INTO TUESDAY OF NEXT WEEK.

THE REGION MAY SEE A BRIEF RESPITE FOR THE MIDDLE OF NEXT WEEK
BEFORE ANOTHER FRONT ATTEMPTS TO PUSH THROUGH THE OZARKS. THE
FRONT THEN LOOKS TO GET HUNG UP ACROSS MISSOURI AS UPPER LEVEL
RIDGING ATTEMPTS TO BUILD ACROSS THE SOUTHWESTERN CONUS FOR LATE
NEXT WEEK...RETURNING NORTHWEST UPPER FLOW OVER THE OZARKS.

HATCH

&&

.AVIATION...

LOW LEVEL WIND SHEAR WILL PERSIST THIS MORNING AS A STRONG LOW
LEVEL JET STREAM SHIFTS OVER THE REGION. MEANWHILE...A WARM FRONT
WILL SHIFT NORTH TOWARDS THE AREA STARTING THIS MORNING. MVFR
CEILINGS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT...AS WELL AS
SCATTERED SHOWERS AND THUNDERSTORMS. STRONG AND GUSTY SOUTHEAST
WINDS WILL ALSO DEVELOP...WITH GUSTS OVER 30 KNOTS LIKELY INTO
THIS AFTERNOON. WE WILL THEN GET A BREAK IN THE PRECIPITATION AND
MVFR CEILINGS LATER THIS AFTERNOON. SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ACROSS SOUTHEASTERN
KANSAS AND WESTERN MISSOURI FROM LATE THIS AFTERNOON INTO THIS
EVENING. WITH TIMING SOMEWHAT IN QUESTION...WENT WITH A PREVAILING
VCTS GROUP FOR NOW AT KJLN AND KSGF. MOST IF NOT ALL ACTIVITY IS
EXPECTED TO REMAIN NORTH OF KBBG.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 27, 9:06 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 AM CDT FRI APR 27 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281515-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1006 AM CDT FRI APR 27 2012

...SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

A FEW THUNDERSTORMS ARE EXPECTED FROM THIS MORNING INTO EARLY
THIS AFTERNOON AS A WARM FRONT BEGINS TO MOVE NORTHEAST INTO THE
OUTLOOK AREA. THE MAIN RISKS WITH THESE STORMS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND HAIL TO THE SIZE OF PENNIES.

STRONG TO SEVERE THUNDERSTORMS ARE THEN EXPECTED TO FORM DURING
THE MID AND LATE AFTERNOON HOURS OVER EASTERN KANSAS...WITH STORMS
THEN MOVING INTO FAR SOUTHEASTERN KANSAS AND WESTERN MISSOURI
BETWEEN 4 AND 6 PM. STORMS WILL THEN CONTINUE TO DEVELOP AND PUSH
EAST INTO MISSOURI THIS EVENING.

VERY LARGE HAIL TO THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS
OVER 60 MPH...AND A FEW TORNADOES WILL ALL BE POSSIBLE. THE
GREATEST RISK FOR SEVERE STORMS WILL BE ALONG AND NORTHWEST OF A
LINE FROM ANDERSON...TO SPRINGFIELD...TO LAKE OF THE OZARKS.

EAST TO SOUTHEAST WINDS GUSTING TO 40 MPH WILL ALSO OCCUR IN SOME
AREAS TODAY. BOATERS ON AREA LAKES ARE URGED TO USE EXTRA
CAUTION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UNSETTLED WEATHER WILL CONTINUE AT TIMES IN THE FORM OF ISOLATED
TO SCATTERED THUNDERSTORMS OVER THE WEEKEND AND EARLY NEXT WEEK.

A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ON
SATURDAY ACROSS MAINLY SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR AREAS
ALONG AND NORTHWEST OF A LINE FROM ANDERSON...TO SPRINGFIELD...TO
LAKE OF THE OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The radar

The Springfield radar (KSGF), 9 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 9 hail, 5 flood, 1 tornado. Local standard time, as filed.

Hail, Greene

When
April 27, 9:30 AM CST
Where
Greene County, 0.69 mi N of Willard
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.310, -93.430

Hail, Greene

When
April 27, 9:46 AM CST
Where
Greene County, 3.02 mi NW of Ebenezer
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.360, -93.360

Hail, Greene

When
April 27, 9:55 AM CST
Where
Greene County, Fair Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.380, -93.150

Hail, Webster

When
April 27, 10:44 AM CST
Where
Webster County, 1.49 mi SSW of St Luke
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
37.410, -92.940

Hail, Vernon

When
April 27, 8:08 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.840, -94.350

Hail, Cedar

When
April 27, 8:36 PM CST
Where
Cedar County, 0.88 mi NE of El Dorado Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.880, -94.020

Hail, Cedar

When
April 27, 8:42 PM CST
Where
Cedar County, 1.09 mi W of Coal Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.880, -93.970

Hail, Dade

When
April 29, 5:20 AM CST
Where
Dade County, 1.78 mi WNW of Cedarville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.580, -94.010

Hail, Cedar

When
April 29, 5:36 AM CST to 6:36 AM CST
Where
Cedar County, 1.38 mi N of Stockton Resv South
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
37.620, -93.800

Flash Flood, Polk

When
April 29, 12:02 PM CST to 1:02 PM CST
Where
Polk County, 1.49 mi NNE of Rimby to 1.31 mi N of Rimby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.790, -93.240

MODOT reported water over State Highway HH at Ingles Creek.

Flash Flood, Vernon

When
April 29, 9:38 PM CST to 10:38 PM CST
Where
Vernon County, 1.76 mi NW of Ellis to 1.55 mi ENE of Deerfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.840, -94.490

A section of Highway 54 was flooded approximately one mile east of Deerfield as Dry Wood Creek flooded over the highway.

Flash Flood, Vernon

When
April 29, 10:27 PM CST to 11:27 PM CST
Where
Vernon County, 1.29 mi ENE of Deerfield to 1.73 mi NE of Deerfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.840, -94.500

Both eastbound and westbound lanes of Highway 54 were closed due to flooding of Dry Wood Creek.

Flash Flood, Vernon

When
April 29, 10:27 PM CST to 11:27 PM CST
Where
Vernon County, 4.33 mi SSE of Horton to 4.78 mi SSE of Horton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.921, -94.354

Highway 71 north of Nevada was closed due to flooding.

Flash Flood, Cedar

When
April 29, 10:39 PM CST to 11:39 PM CST
Where
Cedar County, 0.73 mi N of El Dorado Spgs to 0.59 mi NNE of El Dorado Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.880, -94.029

Several streets were flooded and impassable at El Dorado Springs.

Flash Flood, Barton

When
April 30, 12:39 AM CST to 1:39 AM CST
Where
Barton County, 2.74 mi E of Mindenmines to 2.72 mi E of Mindenmines
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.480, -94.550

A portion of Highway M was flooded.

Flash Flood, Barton

When
April 30, 12:39 AM CST to 1:39 AM CST
Where
Barton County, 1.1 mi E of Iantha to 1.19 mi E of Iantha
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.520, -94.400

Several roads in Iantha were flooded and impassable.

Tornado, Hickory

When
April 30, 12:56 AM CST to 12:58 AM CST
Where
Hickory County, 5.06 mi S of Weaubleau to 4.76 mi S of Weaubleau
Rating
EF0
Path length
1.2 mi
Path width
100 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.828, -93.566

A weak tornado briefly touched down between Panther Creek along Farm Road 11 and Highway 123 in far southwest Hickory County. The tornado uprooted trees and destroyed a barn. Maximum winds were estimated at 70 mph.

Flash Flood, Vernon

When
April 30, 3:27 AM CST to 4:27 AM CST
Where
Vernon County, 1.76 mi SW of Nevada to 1.9 mi SW of Nevada
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.810, -94.390

A section of Panama Road was washed out.

Flash Flood, Vernon

When
April 30, 3:27 AM CST to 4:27 AM CST
Where
Vernon County, 1.29 mi ENE of Nevada to 1.26 mi ENE of Nevada
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.840, -94.350

South Spring Street was closed due to flooding.

Flash Flood, Vernon

When
April 30, 3:27 AM CST to 4:27 AM CST
Where
Vernon County, 1.76 mi NW of Ellis to 1.39 mi NNW of Ellis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.840, -94.490

Highway 54 was closed at County Road 850 due to flooding.

Flash Flood, Vernon

When
April 30, 3:27 AM CST to 4:27 AM CST
Where
Vernon County, 3.69 mi SSE of Horton to 4.25 mi SSE of Horton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.928, -94.363

Highway 71 was closed due to flooding.

Flood, Morgan

When
April 30, 7:00 AM CST to 8:00 AM CST
Where
Morgan County, 1.08 mi E of Florence to 1.06 mi E of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -92.960

Route B was flooded at Gabriel Creek.

Flood, Barton

When
April 30, 7:10 AM CST to 8:10 AM CST
Where
Barton County, 2.82 mi WSW of Hannon to 2.84 mi WSW of Hannon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.620, -94.550

A low water crossing on Route K was flooded.

Flood, Barton

When
April 30, 7:15 AM CST to 8:15 AM CST
Where
Barton County, 1.67 mi SSW of Boston to 1.7 mi SSW of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.397, -94.308

Highway 126 was closed to due flooding.

Flood, Barton

When
April 30, 8:55 AM CST to 9:55 AM CST
Where
Barton County, 3.89 mi SE of Mindenmines to 3.65 mi SE of Mindenmines
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.440, -94.550

Route M was closed due to flooding.

Flood, Vernon

When
April 30, 9:28 AM CST to 10:28 AM CST
Where
Vernon County, 2.18 mi E of Reo to 2.16 mi E of Reo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.800, -94.580

Route KK was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373378, 373379, 373380, 373384, 373381, 373383, 373382, 373375, 373376, 373285, 373287, 373288, 373289, 373290, 373291, 373292, 373377, 373293, 373294, 373296, 373298, 373299, 373301, 373303, 373373, 373374.